Tags: beta, bisoprolol, blocker, blockers, blood, combination, disease, drugs, health, hematopathy, hydrochlorathiazide, medications, wean, ziac

How do you wean off beta blockers?

On Health & Drugs & Medications » Hematopathy & blood disease

8,252 words with 14 Comments; publish: Sat, 15 Dec 2007 19:49:00 GMT; (900109.38, « »)

I want to know how to wean off ziac. Ziac is a combination of bisoprolol(beta blocker) and hydrochlorathiazide. I'm currently on 2.5 mg/6.25 mg. which is the lowest dose. What would be the best way to wean off, cut it in half and take for five days or take one pill every other day for five days. I've heard of people doing it both ways and didn't know which would be the best.

All Comments

Leave a comment...

  • 14 Comments
    • I want to know how to wean off ziac. Ziac is a combination of bisoprolol(beta blocker) and hydrochlorathiazide. I'm currently on 2.5 mg/6.25 mg. which is the lowest dose. What would be the best way to wean off, cut it in half and take for five days or take one pill every other day for five days. I've heard of people doing it both ways and didn't know which would be the best.

      Ya know I'm not sure what this wean off of meds means but for me I just quit cold turkey. I don't know if that's good or not but I know that the side effects for me were 10 times worse than the weaning off of. I am off diovan hct and zetia since monday no problems so far..Lisa :bouncing: :bouncing:

      #1; Mon, 17 Dec 2007 01:11:00 GMT
    • Not weaning off of beta blockers can be dangerous. I tried it unsuccessfully, but I was on a beta blocker for four years.
      #2; Mon, 17 Dec 2007 01:12:00 GMT
    • I know I read that also but I took myself off those too and nothing happened. I guess there is a reason why they say wean. good luck weaning off, Lisa
      #3; Mon, 17 Dec 2007 01:13:00 GMT
    • Weaning is most important if there's ever been any angina or proven or suspected heart disease, and in people who are taking it for tachycardia control.

      I'd go the half pill route instead of every second day dosing unless bisoprolol has a multi day half life like some beta blockers. If it DOES, then it really doesn't matter.

      #4; Mon, 17 Dec 2007 01:14:00 GMT
    • I really don't understand about the half life of medicines. I looked up bisoprolol and this is what I found (The plasma elimination half-life is 9-12 hours). Can someone explain what this means? Thanks.
      #5; Mon, 17 Dec 2007 01:15:00 GMT
    • What about for people that don't have heart disease, have had 2 EKG's & have perfect blood tests and suffer from terrible side-effects from Toprol XL & then Atenolol?? I don't get it.... that is why I am going to a specialist on 2/10. I can't take the side-effects from these meds. anymore. At 34, I shouldn't have to deal with all of this from medications. They should be pulled from the market until they can get a beta dosen't cause side-effects in so many people.
      #6; Mon, 17 Dec 2007 01:16:00 GMT
    • I'm not sure, but plasma refers to your blood. I'm guessing plasma elimination half time is the time until your plasma level for the drug is 50% of what it was at peak.

      I weaned off Toprol and did the cut the pill in half for a week. I had terrible side effects from that drug so my weaning was a bit rough. If you are on the lowest dosage, it may not make any difference between 1/2 a pill per day and pill every other day. Still, I think I'd take half a dose for a week or so, then maybe go to 1/4 dose for a few days before trying to go without.

      #7; Mon, 17 Dec 2007 01:17:00 GMT
    • mgraylorn what type of side effects did you have when you weaned off the toprol?
      #8; Mon, 17 Dec 2007 01:18:00 GMT
    • I agree w/ mgraylorn about toprol xl. So far, it was my worst bp med ever. I had so many side effects that i could not continue taking it although it did reduce my bp. it caused me to have severe back pain, poor vision, and circulation problems to name a few.

      I did not wean off this drug and paid for it dearly. My bp spiked to 225/106 or something like that. I ended up in the er.

      #9; Mon, 17 Dec 2007 01:19:00 GMT
    • Lavenderfields,

      Half life of any substance refers to the time it takes for 1/2 of the drug (or radioactive substance) to be destroyed, excreted or otherwise made inactive. So 9-12 hour half life of bisoprodol means that in approximately half a day more than half the drug is gone and you have slightly less than a half dose active. After 9-12 more hours, half of THAT amount is gone and on and on to vanishing amounts.

      Thus, you can see that a beta blocker like propranolol, with a half-life of 2-4 hours (from memory, don't quote me) needs multiple daily dosing to remain effective all day and a drug like nadolol with a 72 hour half life take forever and a day to leave our systems (and is thus "self weaning".) Another ramification is that the VERY long half life drugs increase the chance of overdose by combining each day's dose with an appreciable amount of the last day's dose (and the day before, and the day before THAT!)

      When you hear the term referring to radioactive decay...like a half like of 24,000 years for Plutonium 239, if you have a spill into the atmosphere all you have to do is wait patiently for 24,000 years and the situation will become only HALF as bad! :jester: :jester:

      (I hope that explanation helped.)

      #10; Mon, 17 Dec 2007 01:20:00 GMT
    • Lavenderfields, Toprol XL was increasing my bp in the evenings and giving me bp pulse spikes mostly in the middle of the night. These were serious spikes like 192/112 and pulse up to 120, and this from being asleep. I would also tend to spike if I did something like eat. I lost 5 pounds in one week because I could hardly eat without spiking.

      I was also taking clonidine (still am), and have read that beta blockers and clonidine are not a good combination.

      So, even though I was only on the Toprol about 3 months, and at max only took 100mg, it was still a bit rough to wean off it. I had no trouble going down to 50 mg, and from there went to 25mg for 10 days, which was also no trouble. I went to 12.5 for 4 days and then tried to go off. I had some jitters and rapid heartrate, still had some elevated bp and spikes. A couple days the withdrawal interfered with what I intended to do, so I broke down and took 12.5mg every other day for about 4 days. One day I broke down and took 12.5mg was because my bf and I went hiking in an area called Hocking Hills. There are some pretty steep climbs in those walks. With a bit of exertion my heart felt like it was about to jump out of my chest. I didn't take my bp then (I was afraid to). Probably not a good idea to wean off a beta blocker when you are going to be doing something strenuous.

      It took about 3 weeks after stopping the drug to bring the evening blood pressure down consistently, and I was still having occasional spikes for a couple of months. I stopped Toprol on October 23. I occasionally have a mild spike like 150/87 pulse 115 or less like if I am really really tired. I don't know if that is a residual of the Toprol effect, or if its a menopause thing.

      #11; Mon, 17 Dec 2007 01:21:00 GMT
    • Toprol XL.... not good

      Atenolol..... not good

      112/68 today... good with a pulse of 55. No wonder I feel so lethargic this afternoon.

      2/16, I am either weaning off of the meds. or I am going to do a slow wean myself. More research needs to be done on B/P meds. Side-effects are brutal...

      #12; Mon, 17 Dec 2007 01:22:00 GMT
    • Yes, the side effects from bp meds are just horrible. What just really pisses me off is the Drs. or at least my Dr. didn't even tell me the possible side effects before I started taking them.

      I really think that my high bp is just white coat. All of my readings done at home are always low taken today(100/68, 112/70) but at the Dr. office they are usually 140s/90s. However, the last time I went to the Dr. in December it was 118/78 the nurse looked at my file and then said "that's too low for you I need to take it again". Well then I got nervous and started thinking about my blood pressure and when she took it again it was 144/88. The nurse wrote the second reading down and I told her "Don't you dare scratch off that first reading". When the Dr. saw it she asked why two readings and I told her what the nurse said and had done. She asked me what it usually was at home and I told her it averaged 110/69 she said "that's good and what it should be, I guess my office makes you nervous". How crazy is that?

      #13; Mon, 17 Dec 2007 01:23:00 GMT
    • Ridiculous. She should have went with the 1st reading. I don't think that a docs office is a place to get an accurate B/P reading. Keep your own file of readings like you are doing. If it is 110/69 (kind of like mine on Lotrel & Atenolol), then why wouldn't they consider weaning?? You are correct. The side-effects are the worst.
      #14; Mon, 17 Dec 2007 01:24:00 GMT